Alert archive / Montana / Winter Storm Warnings in 2009

Winter Storm Warning 7, NWS Great Falls, MT

April 14, 2009

NWS Great Falls, MT issued this winter storm warning at Apr 14, 2009, 9:06 AM MDT. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2009, 9:06 AM MDT (15:06 UTC)
Expired
Apr 15, 2009, 9:32 PM MDT
In force
36 hr
Issued by
NWS Great Falls, MT

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Apr 14, 6:00 AM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 14, 6:00 AM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 AM MDT TUE APR 14 2009

.DISCUSSION...

TODAY THROUGH THURSDAY...THE UPPER LEVEL LOW PRESSURE TROF HAS MOVED
OVER THE WEST COAST AND WILL MOVE THROUGH THE PACIFIC NORTHWEST
TODAY...ALTHOUGH THE LOW ITSELF WILL TRACK CONSIDERABLE FARTHER
SOUTH. SURFACE LOW PRESSURE IS OVER SASKATCHEWAN WITH HIGH PRESSURE
WEST OF THE DIVIDE...BUT THE SURFACE GRADIENT SHOULD WEAKEN QUICKLY
AS THE LOW MOVES EAST. THE MAIN ISSUE FOR TODAY IS THE WINTER STORM
WATCH. THE 06Z RUN OF THE NAM THROWS A BIT OF A CLINKER INTO THE
CURRENT FORECAST. DYNAMICS ARE MUCH WEAKER...LIFT IS NOT AS
WELL-SPREAD...AND OVERALL CONFIDENCE (WHICH WAS NOT HIGH TO START
WITH) HAS DROPPED. A WEAK RIDGE MOVES OVER THE ZONES TODAY DELAYING
PRECIP UNTIL LATE IN THE DAY ACROSS THE NORTH AND CENTRAL
ZONES...AND WITH THE WEAKER VERTICAL VELOCITIES OF THE LATEST
NAM...WILL DELAY THE BEGINNING OF THE WATCH TO 00Z WED. WEAK
SHORTWAVES MOVE THROUGH THE FLOW ALOFT TODAY AND WILL BEGIN PRECIP
ACROSS THE SOUTHWEST ZONES. THE MID AND UPPER LEVEL LOW PRESSURE
CENTERS WILL BE STACKED BY WEDNESDAY AND THIS SYSTEM WILL BE GOING
NOWHERE FAST...ALTHOUGH THE AIRMASS REMAINS MOIST THROUGH
THURSDAY. TO THE NORTH...NORTH FLOW AT THE SURFACE WILL MOVE SOUTH
ACROSS THE HILINE THIS EVENING AND MOISTURE INCREASES THROUGH THE
NIGHT...PRECIP SHOULD DEVELOP ACROSS THE NORTH AND CENTRAL ZONES BY
MORNING...MIXED RAIN AND SNOW TURNING TO ALL SNOW.  LOWER LEVELS
WILL BEGIN TO DRY AGAIN WEDNESDAY...ALTHOUGH THE CENTRAL
ZONES...HLN-GTF-LWT...COULD STAY QUITE MOIST FROM THE UPSLOPE INTO
THURSDAY MORNING. TEMPS CONTINUE TO TREND DOWNWARDS TODAY AND REMAIN
BELOW NORMALS AS THE AIRMASS COOLS AHEAD OF THE APPROACHING TROF.
TEMPS ON WEDNESDAY DROP 10 TO 20 DEGREES FURTHER AS THE TROF MOVES
OVER THE IDAHO PANHANDLE. ZELZER

THURSDAY NIGHT THROUGH SUNDAY NIGHT...KEPT HIGHEST PRECIP CHANCES
ACROSS EASTERN PORTIONS OF THE FORECAST AREA...MAINLY IN THE
MOUNTAINS FOR THURSDAY NIGHT AS STRONG PACIFIC STORM SYSTEM SHIFTS
EASTWARD. RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION ON
FRIDAY WITH DRIER CONDITIONS EXPECTED ALONG WITH REBOUNDING
TEMPERATURES AROUND SEASONAL AVERAGES.  MODELS IN FAIR AGREEMENT
THAT UPPER-LEVEL RIDGE WILL REMAIN OVER THE REGION THROUGH SATURDAY
WITH QUIET CONDITIONS EXPECTED ALONG WITH INCREASING THICKNESSES AND
TEMPERATURES. THE GFS WAS SIGNIFICANTLY MILDER THAN PREVIOUS RUNS
AND WHILE THE ECWMF BEGAN TO FOLLOW THIS SAME TREND IT WAS COOLER
THAN THE GFS SO LEANED MORE TOWARDS THE EC FOR TEMPS FRIDAY THROUGH
SUNDAY. AS RIDGE STARTS TO BREAK DOWN BY SUNDAY WITH FLOW BECOMING
MORE ZONAL...WEAK SHORTWAVE ENERGY AND COLD FRONT EMBEDDED WITHIN
THE FLOW WILL SLIDE THROUGH CENTRAL MONTANA SUNDAY NIGHT BUT DECIDED
TO CONTINUE THE DRIER TREND FOR NOW DUE TO LESS MOISTURE INFLUENCE.
MLS

MONDAY THROUGH TUESDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS
PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES.
AN UPPER LEVEL RIDGE PERSISTS OVER WESTERN MONTANA INFLUENCING THE
REGION. DRY AND MILD CONDITIONS ARE EXPECTED TO CONTINUE UNDER
PARTLY CLOUDY SKIES. A FEW WEAK DISTURBANCES IN A NORTHWESTERLY FLOW
ALOFT COULD RESULT IN A FEW...MAINLY AFTERNOON OR EVENING SHOWERS
THAT WILL BE MOSTLY OVER OR NEAR THE MOUNTAINS. TEMPERATURES SHOULD
BE A FEW DEGREES ABOVE SEASONAL AVERAGES FOR MOST AREAS.   EK

&&

.AVIATION...
UPDATED 1200Z.
LIGHT SNOW IS FALLING THIS MORNING AT KBZN WITH A BAND OF LIGHT SNOW
EXTENDING FROM JUST EAST OF KHLN TO JUST WEST OF KLWT CAUSING
LOCALIZED REDUCED VISIBILITIES AND MOUNTAIN OBSCURATION.
PRECIPITATION WILL GRADUALLY BECOME MORE WIDESPREAD THROUGHOUT THE
AFTERNOON AND TONIGHT AS A MOIST PACIFIC STORM SYSTEM MOVES INTO THE
REGION. EVEN THOUGH LIGHT SNOW STARTED TO FALL AT KBZN...AS
TEMPERATURES WARM AM EXPECTING A MIXTURE OF RAIN AND SNOW. THROUGH
AT LEAST 00Z WEDNESDAY...PRECIPITATION WILL STAY CONFINED ALONG AND
SOUTH OF A LINE FROM KHLN-KLWT AND THEN GRADUALLY SHIFT NORTH AND
EAST THROUGH 12Z WEDNESDAY. ACROSS THE PLAINS AND VALLEY
LOCATIONS...A MIX OF RAIN AND SNOW IS EXPECTED BEFORE CHANGING TO
MOSTLY SNOW AS SNOW LEVELS AND TEMPERATURES FALL. MOUNTAIN
OBSCURATION AND OCCASIONAL MVFR AND IFR CONDITIONS WITHIN
PRECIPITATION AREAS ARE EXPECTED OVER THE NEXT 24 HOURS. MLS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  28  37  26 /  40  80  70  50
CTB  47  27  39  26 /  20  50  60  40
HLN  46  31  41  29 /  70  80  70  50
BZN  49  33  45  28 /  80  90  80  60
WEY  39  25  36  20 /  80  90  80  60
DLN  41  30  37  27 /  80  80  80  50
HVR  56  31  42  30 /  20  70  60  50
LWT  47  29  37  27 /  80  90  80  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH LATE WEDNESDAY
NIGHT FOR MTZ008-015-050-052>055.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 14, 4:11 AM MDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
411 AM MDT TUE APR 14 2009

MTZ008-012-015-050>055-151015-
BEAVERHEAD-CASCADE-MADISON-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
411 AM MDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT FROM THIS EVENING THROUGH LATE
WEDNESDAY NIGHT ABOVE 6000 FEET.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING MOISTURE ACROSS
SOUTHWEST MONTANA LATE THIS AFTERNOON. SNOW ACCUMULATIONS OF 1 TO
2 FEET ARE POSSIBLE FROM TUESDAY EVENING THROUGH WEDNESDAY NIGHT. IN
ADDITION TO THE SNOW...GUSTY NORTH WINDS MAY CAUSE AREAS OF
BLOWING AND DRIFTING SNOW...ESPECIALLY THROUGH FAVORED MOUNTAIN
PASSES.

THE VALLEYS AND PLAINS OF SOUTHWEST AND CENTRAL MONTANA...
INCLUDING THE CITIES OF GREAT FALLS...BOZEMAN AND LEWISTOWN WILL
SEE A MIX OF RAIN AND SNOW...WITH SNOW ACCUMULATIONS OF 3 TO
6 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WATCH CONTINUES THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>011-013-014-044>049-151015-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
411 AM MDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:06 AM MDTWinter Weather AdvisoryTFX36 hr

Nearby

Winter Storm Warnings in Montana, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.